HSA warns against adulterated health products from overseas after three fall ill

Three people suffered from serious adverse reactions after consuming health products that contain undeclared ingredients.

Two of them were taking Ginseng Baji Gu Ci Wan and Tu Chong Ginseng Wan Le Seang for pain relief and gout. A third patient took X-Tract Nature pills for migraines.

A woman in her 30s and a man in his 60s suffered from Cushing's syndrome as a result. The condition is a disorder that occurs when a person's body is exposed to high levels of steroid hormones. Symptoms include a round or "moon face", unexplained weight gain over a period of time, and upper body obesity.

The third victim, a woman in her mid-50s, experienced rapid relief of her migraine symptoms after taking two bottles of X-Tract Nature.

Both cases were reported by a Traditional Chinese Medicine (TCM) practitioner and a doctor.

In a statement on Tuesday, the Health Sciences Authority said its investigations revealed that the capsules were adulterated with undeclared potent ingredients such as dexamethasone and prednisone. The two are potent steroids which can cause serious adverse efects such as muscular and bone disorders.

Members of the public who have purchased these products are advised not to consume them. Those who have already eaten the pills should see a doctor as soon as possible. They should, however, not stop taking the product abruptly as doing so can cause withdrawal symptoms.

Register here to get free digital access to The Straits Times until Aug 9, 2015.
Comments